Alert archive / Tennessee / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 115, NWS Morristown, TN

August 11, 2021Sevier County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Aug 11, 2021, 6:27 PM EDT for Sevier County, Tennessee. It was in force for 25 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 11, 2021, 6:27 PM EDT (22:27 UTC)
Expired
Aug 11, 2021, 6:52 PM EDT
In force
25 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Sevier County, TN

The radar

The Knoxville radar (KMRX), 34 km from the middle of the area, began a volume at 22:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 11, 6:33 PM EDTTSTM WND DMGSevierville, TNREPORT OF MULTIPLE TREES DOWN WITH TIME ESTIMATED FROM RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 10.5 hours before the alert went out and 276 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2021-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2131 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2021-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2131 J/kg
Mixed-layer CIN
-37 J/kg
Mixed-layer LCL
942 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-18 m²/s²
0-3 km storm-relative helicity
29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

982 
WUUS54 KMRX 112227
SVRMRX
TNC155-112315-
/O.NEW.KMRX.SV.W.0115.210811T2227Z-210811T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Morristown TN
627 PM EDT Wed Aug 11 2021

The National Weather Service in Morristown has issued a

* Severe Thunderstorm Warning for...
  Central Sevier County in east Tennessee...

* Until 715 PM EDT.

* At 627 PM EDT, a severe thunderstorm was located over Pigeon Forge,
  or near Sevierville, and is nearly stationary.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Sevierville, Pigeon Forge, Pittman Center and Harrisburg. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3591 8368 3595 8351 3594 8350 3594 8349
      3593 8349 3593 8348 3577 8337 3571 8370
TIME...MOT...LOC 2227Z 343DEG 4KT 3582 8357 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

BW
1 follow-up statement
992 
WWUS54 KMRX 112252
SVSMRX

Severe Weather Statement
National Weather Service Morristown TN
652 PM EDT Wed Aug 11 2021

TNC155-112302-
/O.CAN.KMRX.SV.W.0115.000000T0000Z-210811T2315Z/
Sevier TN-
652 PM EDT Wed Aug 11 2021

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL SEVIER COUNTY IS
CANCELLED...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been cancelled.  However heavy rain is still possible with this
thunderstorm.

LAT...LON 3591 8368 3595 8351 3594 8350 3594 8349
      3593 8349 3593 8348 3577 8337 3571 8370
TIME...MOT...LOC 2245Z 343DEG 4KT 3579 8356 

$$

BW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 3:11 PM EDT, 3 hours 16 minutes earlier.

Area forecast discussion, Aug 11, 3:11 PM EDT, 3 hours 16 minutes before
AREA FORECAST DISCUSSION
National Weather Service Morristown TN
311 PM EDT Wed Aug 11 2021

.SHORT TERM (Today through Tomorrow)...

Key Message:

1. Isolated to scattered showers and thunderstorms again today with
a few strong/severe storms possible with damaging winds being the
primary threat.

2. Above normal temperatures and elevated dewpoints will favor heat
indices in the upper 90s to lower 100s for the valley today.

Discussion:

Currently another day with showers and thunderstorms across the
Tennessee Valley and Cumberland Plateau. Environment is pretty much
persistence compared to yesterday with nearly zonal flow in the mid
levels and high pressure off the east coast allowing for southerly
winds and increased moisture from the Gulf to flow into the area.
Looking at radar this afternoon there are storms firing once again
along the higher terrain of the Cumberland Plateau and southern
Appalachian Mountains. Expect this to continue the rest of the
afternoon and into the evening. Over the remainder of the day these
storms should slide off the higher terrain and more into the Valley.
Model soundings indicate across the area indicate enough support to
see maybe a few isolated strong storms that could pose a brief wind
and heavy rain threat. Once again, think the biggest threat will be
strong winds as DCAPE values remain above 800 J/kg or higher.
Soundings indicate there is a bit better environment to possibly see
some hail with these storms as well with CAPE values in the hail
growth zone (-10 to -30 C) over 800 J/kg across the area. At this
time think that these strong to severe storms will be fairly
isolated, and hopefully not long lasting storms.

Surface observations are showing Heat Index values climbing into the
triple digits, mainly in the southern Valley. A few places will get
some relief from the heat with a rogue storm moving over them, but
overall expect most people today will complain more about the heat
rather than a thunderstorm over them. With today and the next
several days expected to see Heat Index values near or above triple
digits it's a good reminder to practice heat safety, especially in
the afternoon hours. It's a good idea to always carry water, be near
some shade, and to be able to recognize the signs of heat exhaustion.

As the sun starts to set the storms will begin to decrease in
coverage and strength. And once again fog will be possible early
tomorrow morning, especially in those places that receive moderate
to heavy rainfall this afternoon. Tomorrow we can expect a similar
weather situation with afternoon showers and thunderstorms and
temperatures within a degree or two of what we experience today. So
be prepared with an umbrella and bottle of water for tomorrow.

ABM

.LONG TERM...(Thursday night through Wednesday night)...

Key Messages:

1. Hot and humid conditions continues Friday and Saturday with
temperatures in the low 90s and heat indices in the 100 to 105
range.

2. Scattered showers and thunderstorms are expected each afternoon
with coverage increasing over the weekend through early next week.

3. Will be monitoring the track of TC Fred as it moves toward the SE
CONUS early next week with the potential for increased moisture
across the region.

Discussion:

Upper ridge across the SE CONUS will continue to bring an influx of
southerly moisture to the region with hot temperatures and humid
conditions into the weekend. A shortwave trough moving eastward
across the Great Lakes on Saturday will bring an associated cold
front southeastward toward the region on Saturday afternoon. This
will result in likely scattered showers and thunderstorms during the
afternoon. The GFS is indicating MLCAPE of 1000 to 1500 J/Kg, but
the NAM is much more bullish with instability showing MLCAPE of 2000
to 3000 J/Kg. Effective bulk shear remains weak around 15 kt. This
should limit overall convective organization with ordinary
convection, with some multicell clusters possible, being the likely
mode. If instability can be more along what the NAM is showing, some
strong to severe thunderstorms with isolated downburst winds would
be possible, but the overall risk is low. PW values will be near 1.8
to 2.0 inches with heavy rain rates possible.

This cold front will become stalled across the region on Saturday
night and Sunday with additional convection likely to develop in the
vicinity of this frontal boundary on Sunday afternoon. This front is
expected to wash out and potentially retreat northward early next
week with increasing moisture from the south. There is a lot of
uncertainty with the exact track of TC Fred, and the exact track of
this tropical remnant will have potential impacts on our weather. A
general increase in low-level moisture is expected as this system
moves toward the Southeast CONUS. However, a track to our east with
northerly flow along the western edge of the system would limit
precipitation coverage and chances. A center track closer to our
forecast area or just to our west would result in more widespread
convection with heavy precipitation possible. Current ensemble
spread is large for potential inland tracks, which is expected from
a broad, weak tropical system this far in advance.

It is forecast to remain warm and humid late weekend through the
middle of next week, but temperatures are forecast to be closer to
normal with increased cloud cover and lower heights.

JB

&&

.AVIATION...
18Z TAF DISCUSSION.

Another afternoon/evening with shower and thunderstorm chances
across the area. Have put TEMPO groups in during the time period
when the most widespread storms are expected. Storms could occur
outside of the TEMPO groups, but there should be much lower storm
coverage and therefore much lower chance of this occurring. Fog
is again possible at KTRI early tomorrow morning, but will wait to
see if moderate to heavy rain occurs at the airport before
dropping below MVFR conditions in the TAFs.

ABM

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             74  92  73  92  73 /  20  50  10  50  20
Knoxville McGhee Tyson Airport, TN  72  92  73  91  72 /  20  40  10  50  20
Oak Ridge, TN                       72  92  72  90  71 /  20  40  10  50  20
Tri Cities Airport, TN              69  90  70  90  69 /  20  50  10  50  30

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&
Hazardous weather outlook, Aug 11, 2:50 PM EDT, 3 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
250 PM EDT Wed Aug 11 2021

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-121900-
Cherokee-Clay-Scott-Campbell-Claiborne-Hancock-Hawkins-Sullivan-
Johnson-Morgan-Anderson-Union-Grainger-Hamblen-Northwest Cocke-
Cocke Smoky Mountains-Northwest Greene-Southeast Greene-
Washington-Unicoi-Northwest Carter-Southeast Carter-Roane-Loudon-
Knox-Jefferson-Northwest Blount-Blount Smoky Mountains-
North Sevier-Sevier Smoky Mountains-Sequatchie-Bledsoe-Rhea-Meigs-
McMinn-Northwest Monroe-Southeast Monroe-Marion-Hamilton-Bradley-
West Polk-East Polk-Lee-Wise-Russell-
250 PM EDT Wed Aug 11 2021 /150 PM CDT Wed Aug 11 2021/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...This Afternoon and Tonight

Isolated to scattered showers and thunderstorms will occur again
this afternoon. Some of these storms could be strong to severe
with damaging winds, cloud to ground lightning, and brief heavy
rainfall being the primary threats.

In addition to the thunderstorms, heat indices will elevate into
the upper 90s for much of the northern Tennessee Valley today,
with values into the lower 100s across the central and southern
Tennessee Valley.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Afternoon heat indices will remain in the upper 90s to lower 100s
each afternoon on Thursday and Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not needed at this time.

In the hours before

Special weather statement, Aug 11, 4:51 PM EDT, 1 hour 36 minutes before
Special Weather Statement
National Weather Service Morristown TN
451 PM EDT Wed Aug 11 2021

VAZ002-112115-
Wise VA-
451 PM EDT Wed Aug 11 2021

...A strong thunderstorm will impact portions of southeastern Wise
County and the eastern City of Norton through 515 PM EDT...

At 451 PM EDT, Doppler radar was tracking a strong thunderstorm over
Wise, moving east at 15 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Norton, Wise and Coeburn.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3702 8247 3699 8241 3698 8238 3688 8239
      3688 8240 3689 8240 3688 8262 3700 8263
      3703 8248
TIME...MOT...LOC 2051Z 275DEG 13KT 3695 8254

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

BW
Special weather statement, Aug 11, 5:03 PM EDT, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Morristown TN
503 PM EDT Wed Aug 11 2021

TNZ085-112130-
McMinn TN-
503 PM EDT Wed Aug 11 2021

...A strong thunderstorm will impact portions of west central McMinn
County through 530 PM EDT...

At 503 PM EDT, Doppler radar was tracking a strong thunderstorm near
Athens, moving northeast at 15 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Athens, Riceville and Clear Water.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3535 8477 3542 8482 3555 8463 3540 8458
TIME...MOT...LOC 2103Z 242DEG 12KT 3541 8470

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

BW
Local storm report, Aug 11, 5:19 PM EDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
519 PM EDT WED AUG 11 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     TSTM WND DMG     CHARLESTON              35.29N 84.76W
08/11/2021                   BRADLEY            TN   911 CALL CENTER

            REPORTS OF 3 TO 4 TREES DOWN BLOCKING
            ROADWAYS IN AND NEAR CHARLESTON. TIME IS
            ESTIMATED FROM RADAR.

&&
Special weather statement, Aug 11, 5:23 PM EDT, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Morristown TN
523 PM EDT Wed Aug 11 2021

TNZ101-112200-
West Polk TN-
523 PM EDT Wed Aug 11 2021

...A strong thunderstorm will impact portions of north central Polk
County through 600 PM EDT...

At 522 PM EDT, Doppler radar was tracking a strong thunderstorm near
Benton. This storm was nearly stationary.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Hiwassee Ocoee State Park, Reliance and Archville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3522 8462 3527 8453 3527 8452 3528 8449
      3528 8447 3518 8443 3513 8447 3511 8461
TIME...MOT...LOC 2122Z 252DEG 3KT 3517 8456

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

BW
Special weather statement, Aug 11, 6:11 PM EDT, 16 minutes before
Special Weather Statement
National Weather Service Morristown TN
611 PM EDT Wed Aug 11 2021

TNZ070-112245-
Jefferson TN-
611 PM EDT Wed Aug 11 2021

...A strong thunderstorm will impact portions of central Jefferson
County through 645 PM EDT...

At 611 PM EDT, Doppler radar was tracking a strong thunderstorm over
Dandridge. This storm was nearly stationary.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Jefferson City and Dandridge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3594 8349 3594 8351 3607 8351 3610 8334
      3595 8329 3593 8349
TIME...MOT...LOC 2211Z 343DEG 3KT 3600 8345

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

BW
Special weather statement, Aug 11, 6:20 PM EDT, 7 minutes before
Special Weather Statement
National Weather Service Morristown TN
620 PM EDT Wed Aug 11 2021

TNZ073-112245-
North Sevier TN-
620 PM EDT Wed Aug 11 2021

...A strong thunderstorm will impact portions of central Sevier
County through 645 PM EDT...

At 620 PM EDT, Doppler radar was tracking a strong thunderstorm over
Sevierville. This storm was nearly stationary.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Sevierville, Gatlinburg, Pigeon Forge, Harrisburg and Wears Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3571 8368 3571 8370 3591 8368 3595 8351
      3594 8350 3594 8349 3578 8339 3573 8352
      3570 8368
TIME...MOT...LOC 2220Z 343DEG 4KT 3586 8359

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

BW

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 8:20 AM EDTSpecial Weather StatementMRXBradley25 min
Aug 11, 2:44 PM EDTSpecial Weather StatementMRXLoudon46 min
Aug 11, 2:46 PM EDTSpecial Weather StatementMRXUnion44 min
Aug 11, 2:49 PM EDTSpecial Weather StatementMRXMarion41 min
Aug 11, 3:14 PM EDTSpecial Weather StatementMRXMcMinn31 min
Aug 11, 3:44 PM EDTSpecial Weather StatementMRXMcMinn31 min
Aug 11, 3:59 PM EDTSpecial Weather StatementMRXMorgan31 min
Aug 11, 4:09 PM EDTSpecial Weather StatementMRXHamilton36 min
Aug 11, 4:11 PM EDTSpecial Weather StatementMRXRoane34 min
Aug 11, 4:19 PM EDTSpecial Weather StatementMRXMcMinn26 min
Aug 11, 4:30 PM EDTSpecial Weather StatementMRXBradley30 min
Aug 11, 4:32 PM EDTSpecial Weather StatementMRXMorgan28 min
Aug 11, 4:41 PM EDTSevere Thunderstorm WarningMRXBradley, McMinn, Polk49 min
Aug 11, 5:03 PM EDTSpecial Weather StatementMRXMcMinn27 min
Aug 11, 5:23 PM EDTSpecial Weather StatementMRXPolk37 min
Aug 11, 5:28 PM EDTSevere Thunderstorm WarningMRXMcMinn, Monroe, Polk47 min
Aug 11, 5:50 PM EDTSevere Thunderstorm WarningMRXPolk40 min
Aug 11, 6:11 PM EDTSpecial Weather StatementMRXJefferson34 min
Aug 11, 6:17 PM EDTAreal Flood AdvisoryMRXPolk118 min
Aug 11, 6:20 PM EDTSpecial Weather StatementMRXSevier25 min
Aug 11, 6:48 PM EDTSpecial Weather StatementMRXJefferson42 min
Aug 11, 7:07 PM EDTSpecial Weather StatementMRXSullivan23 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.